|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 3 | Page : 281-282
Mycophenolate mofetil induced hepatotoxicityin a case of myasthenia gravis
Akshay Dafal1, Sourya Acharya1, Harika Vidiyala2, Samarth Shukla3
1 Department of Medicine, Jawaharlal Nehru Medical College, DMIMS(DU), Wardha, Maharashtra, India
2 Department of Medicine; Department of Pathology, Jawaharlal Nehru Medical College, DMIMS(DU), Wardha, Maharashtra, India
3 Department of Pathology, Jawaharlal Nehru Medical College, DMIMS(DU), Wardha, Maharashtra, India
|Date of Submission||17-Jul-2019|
|Date of Decision||25-Aug-2019|
|Date of Acceptance||10-Sep-2019|
|Date of Web Publication||2-May-2020|
Dr. Sourya Acharya
Department of Medicine, JN Medical College, DMIMS University, Sawangi (M), Wardha - 442 001, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Dafal A, Acharya S, Vidiyala H, Shukla S. Mycophenolate mofetil induced hepatotoxicityin a case of myasthenia gravis. J Datta Meghe Inst Med Sci Univ 2019;14:281-2
|How to cite this URL:|
Dafal A, Acharya S, Vidiyala H, Shukla S. Mycophenolate mofetil induced hepatotoxicityin a case of myasthenia gravis. J Datta Meghe Inst Med Sci Univ [serial online] 2019 [cited 2020 Sep 25];14:281-2. Available from: http://www.journaldmims.com/text.asp?2019/14/3/281/283575
A 72-year-old male patient presented to us with weakness and fatigability for 15 days and difficulty in breathing for 2 days. Weakness was increasing during repeated use or late in the day and gets improved following rest or sleep. Clinically, the patient was suspected to have myasthenia gravis with currently being in myasthenic crisis. The patient was given a 5-day trial of immunoglobulin (2 g/kg over 5 days), following which the patient showed rapid clinical improvement. The patient was started on mycophenolate mofetil (MMF) 1 g twice daily and was advised for follow-up.
After 15 days, the patient visited the hospital with yellowing of the skin, dark urine, fever, lethargy, and malaise. His total bilirubin was 3.7 mg%, conjugated was 1.1 mg%, unconjugated was 2.6 mg%, alanine transaminase (ALT) was 575 IU, aspartate transaminase (AST) was 430 IU, and prothrombin time was normal. Medical history was unremarkable, and he denied the use of alcohol or herbal products. Complete blood count and serologic tests for hepatitis A, B, and C were negative. Test for antinuclear antibodies (ANA) was negative.
The patient was advised to stop MMF and follow up after 7 days. The patient improved clinically. His liver function test got improved; total bilirubin 1.2 mg%, conjugated bilirubin was 0.5 mg%, unconjugated bilirubin was 0.7 mg%, ALT was 34 IU, and AST was 40 IU.
The patient was then restarted with MMF and was advised to follow up after 7 days. After 7 days, the patient did not show any signs and symptoms of hepatitis, and his liver function test was absolutely within normal limits [Table 1].
MMF-induced hepatotoxicity is extremely rare. The most common abnormality is elevated liver enzyme, which returned to normal after withdrawal or dose reduction.
While gastrointestinal symptoms such as nausea, vomiting, and diarrhea are commonly associated with MMF treatment, elevated blood hepatic aminotransferases are extremely rare.,,, In our case, there was a strong temporal relationship between starting MMF and development of biochemical hepatitis. Buttressing the causal relationship were negative serologies for the most common hepatic viral infections, exclusion of other drugs or hepatotoxic agents, and rapid resolution of hepatitis after stopping MMF.
The very rare reports of MMF-induced elevations in hepatic transaminases include a study by Balal et al. of 79 organ-transplant patients treated with MMF, 11 of whom had the modest elevations in liver enzymes. The median time of increase in transaminases was 28 days (range of 4–70). In their study, liver enzymes returned to normal values 16 days (range of 4–210) following either complete withdrawal of the drug or, in some patients, a reduction in MMF dose to 50%. Hantash and Fiorentino reported two patients with severe atopic dermatitis on MMF who developed elevated liver enzymes in a range similar to our case. Toxic hepatitis with AST and ALT up to 750 IU/L occurred in a patient with Anti-Neutrophilic Cytoplasmic Autoantibodies (ANCA)-positive vasculitis treated with MMF. Finally, another case presented by Loupy et al. highlighted mycophenolate sodium-induced hepatotoxicity in a renal-transplant patient. Similarly, elevated liver enzymes returned to normal after withdrawal of mycophenolate.
| Discussion|| |
The most common side effects encountered in MMF therapy are usually gastrointestinal, such as nausea–vomiting and diarrhea. Hepatotoxicity with raised liver enzymes is extremely rare.,,
MMF is a prodrug which is metabolized to produce mycophenolic acid and other toxic metabolites that can affect liver through a direct toxic and/or by immunologic mechanism. The liver injury is usually idiosyncratic. Clinical features are usually mild, and the patient recovers spontaneously or with dose reduction. The onset on injury usually occurs in the first month of therapy. In a study where MMF was given to 79 organ-transplant patients, 11 developed elevated liver enzymes.
The range of transaminitis was between 4 and 70 days of initiation of MMF. In the study, liver enzymes became normal within 2 weeks following complete withdrawal of the drug or decreasing the dose to 50%. Another study also concluded the same clinical profile. A study reported MMF-induced hepatotoxicity in a renal-transplant patient. The enzyme level became normal after withdrawal of the drug. Our case was quite similar to the above studies.
| Conclusion|| |
To conclude with MMF is a relatively safe immunosuppressive drug, but we must continue to monitor adverse effects and consider the rare possibility of hepatitis.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Lee WM. Drug-induced hepatotoxicity. N
Engl J Med 2003;349:474-85.
Balal M, Demir E, Paydas S, Sertdemir Y, Erken U. Uncommon side effect of MMF in renal transplant recipients. Ren Fail 2005;27:591-4.
Hantash B, Fiorentino D. Liver enzyme abnormalities in patients with atopic dermatitis treated with mycophenolate mofetil. Arch Dermatol 2006;142:109-10.
Dourakis SP, Boki K, Soultati A, Cherouvim E, Delladetsima I. Acute hepatitis following mycophenolate mofetil administration for ANCA-positive vasculitis. Scand J Rheumatol 2007;36:237-9.
Loupy A, Anglicheau D, Mamzer-Bruneel MF, Martinez F, Thervet E, Legendre C, et al
. Mycophenolate sodium-induced hepatotoxicity:First report. Transplantation 2006;82:581.